In scenes described as macabre and horrifying, an estimated 80 people overdosed in Connecticut near the Yale University campus after ingesting what authorities believe was synthetic marijuana laced with the fentanyl, known as K2.
According to the Associated Press, “Paramedics and police officers remained at the park all day as more people fell ill. Some became unconscious and others vomited, authorities said. Emergency responders rushed to one victim as officials were giving a news conference nearby late Wednesday morning.”
From Tuesday night through Wednesday evening, police, fire and emergency medical teams were responding to so many calls that New Haven Mayor, Toni Harp, set up an on-site command center in the historic Connecticut park, the New Haven Green, a venue for annual jazz and other music festivals.
As of Thursday Aug. 16, six new overdoses were reported.
Connecticut’s health department provided 50 doses of Narcan – an opioid overdose antidote - until they ran out of supplies over the course of 24 hours.
The K2 analysis was done by the federal Drug Enforcement Administration, which responded to assist local police investigating the cluster of overdoses, said Rick Fontana, New Haven’s emergency management director, in the Hartford Courant. Fontana called the situation the single largest concentration of overdose victims the department had ever experienced.
New Haven Fire Chief John Alston said drug overdoses in New Haven, as in other cities, are at epidemic proportions and that the city is in the grip of a public health crisis.
Carol Cruz, a drug counselor at a nearby rehabilitation center, went to the New Haven Green to see if she could help get some of the drug users into inpatient recovery. But, she noted that it is difficult to help K2 abusers because the drug is usually laced with other substances that may not be known.
“There is no playbook,” she said.
This is the second time there has been a mass overdose on the New Haven Green. On July 4, more than a dozen people overdosed on synthetic marijuana.